Iowa, 2003Damaging Wind in Iowa, August 10, 2003
August 10, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 2:20 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 10, 2:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT SUN AUG 10 2003
...POPS TONIGHT THEN AGAIN MONDAY MAIN CHALLENGE...AS WELL AS NEXT
WEEKEND...
SATELLITE IMAGERY SHOWING MESOSCALE CONVECTIVE VORTEX MOVING SOUTH
THROUGH MN INTO IA WITH CONVECTION DEVELOPING THIS AFTERNOON OVER
NORTHERN IOWA. 12Z OAX SOUNDING HAS FAIRLY MOIST LOW/MID LEVELS AND
LITTLE CAP. CONVECTIVE TEMPERATURES HAVE BEEN REACHED WITH TOWERING
CU STARTING TO DEVELOP OVERHEAD. PRIMARY SHORT TERM QUESTION IS HOW
MUCH CONVECTION WILL DEVELOP THIS EVENING IN EASTERN NEBRASKA AND
SOUTHWEST IOWA. 19Z SURFACE ANALYSIS HAS INVERTED SURFACE TROF
EXTENDING NORTH FROM SURFACE LOW OVER SOUTHERN PLAINS...WHICH MAY
FOCUS FURTHER DEVELOPMENT.
RUC SEEMS TO HAVE BEST HANDLE ON POSITION OF MN VORT MAX...BUT RUC
QPF FIELDS TOO FAR WEST WITH CONVECTION THUS FAR. RUC SHOWING THE
DRYING ALOFT IN NORTHEAST NEBRASKA...WHICH WAS PROGGED BY EARLIER
MODELS. THUS IF POPS ARE KEPT THIS EVENING IN THE NORTH...THEY WILL
BE JUST SLIGHT CHANCES...BUT THE GOING 40 LOOKS REASONABLE IN MY
SOUTHERN COUNTIES GIVEN ADVECTION OF IA CONVECTION AND POSITION OF
INVERTED TROF IN THAT AREA. SPC MESOANALYSIS PAGE AT 19Z HAS CAPE
OF 1000-2000 J/KG AND NO CAP OVER MY ENTIRE CWFA...SO STILL EXPECT
SOMETHING TO DEVELOP IN THE NEXT 6 HOURS OR SO.
WILL KEEP THE 20 POP FAR SOUTHEAST MONDAY MORNING FOR ANYTHING
LINGERING...BUT ALSO ACCOUNT FOR CONVECTIVE DEVELOPMENT AGAIN MONDAY
AFTERNOON IN THE SOUTHEAST. ETA HAS ANOTHER SHORTWAVE MOVING
THROUGH EASTERN NEBRASKA THROUGHOUT THE DAY MONDAY...AND INVERTED
SURFACE TROF REMAINS AS A SUBTLE FEATURE OVER THE SOUTHERN
COUNTIES. SIMILAR CAPE/CIN VALUES EXPECTED.
SURFACE HIGH...ANALYZED AS A 1027MB HIGH OVER CENTRAL CANADA...MOVES
INTO NORTHERN PLAINS/GREAT LAKES BY MONDAY NIGHT WITH SUBSIDENCE AND
SLIGHTLY DRIER AIR. UPPER RIDGE STILL INFLUENTIAL...SO WILL KEEP
FORECAST DRY THROUGH MOST OF THE WEEK.
THE GFS MODEL HAS HAD POOR RUN TO RUN CONSISTENCY FOR THE UPPER FLOW
PATTERN OVER THE WEEKEND...STARTING FRIDAY AND INTO SUNDAY. EARLIER
RUNS OF THE GFS TOOK THE MAIN UPPER HIGH AND MOVED IT FROM THE
SOUTHWEST US INTO THE OHIO AREA...WHICH IS A MAJOR TRANSITION...AND
MOVED A SOUTHERN STREAM UPPER LOW INTO THE PLAINS. THIS WAS
SUPPORTED BY UKMET/ECMWF AND CANADIAN MODELS. NOW THE 12Z GFS PUTS
THE HIGH CENTER BACK OVER THE CENTRAL PLAINS AND SHOWS THE UPPER LOW
ANCHORED OVER THE 4-CORNERS...WITH DRY QPF OVER THE CENTRAL PLAINS.
ENSEMBLES GIVE A BIT MORE SUPPORT TO THE EARLIER SOLUTIONS...BUT
MAINLY FOR THE SATURDAY-SUNDAY TIME FRAME. MUCH UNCERTAINLY EXISTS
WITH THE WEEKEND FORECAST...AND CONFIDENCE IS LOW THAT THE MODELS ARE
ACCURATE WITH THE TIMING AND POSITION OF THE UPPER HIGH OR THE LOW.
PER COORDINATION WITH SURROUNDING OFFICES...WILL KEEP THE GOING
SLIGHT CHANCE FOR FRIDAY...AND ADD TO SATURDAY AS WELL.
.OMA...NONE.
NIETFELD
Hazardous weather outlook, Aug 10, 4:00 PM CST, 3 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN AUG 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND MONDAY
WIDELY SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA
THIS EVENING. MODERATE INSTABILITY AND MODERATE SHEAR WILL BE
IN PLACE AND MAY ALLOW ISOLATED STORMS TO BRIEFLY REACH
SEVERE LEVELS AND PRODUCE LOCALLY DAMAGING WINDS OR LARGE HAIL...
MAINLY EAST OF A HARTINGTON TO WAHOO TO PAWNEE CITY LINE.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOBERT
Thunderstorm Wind, Montgomery
- When
- August 10, 7:00 PM CST
- Where
- Montgomery County, 3 mi S of Elliott
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.100, -95.167
Thunderstorm wind gusts estimated at around 60 mph downed some tree limbs south of Elliott. The winds were accompanied by 3/4 inch hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Jersey, August 10, 20032 deaths · 1 event
- Flash Flood in New Hampshire, August 10, 20031 injured · $500,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2003$600,000 · 1 event
- Flash Flooding and Lightning Strike in Virginia, August 10 to 11, 2003$200,000 · 6 events
- Flash Flooding in New York, August 10, 2003$160,000 · 4 events
- Hail and Damaging Winds in Georgia, August 10, 2003$127,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Kansas, August 10, 2003$140,000 · 52 kt wind · 4 events
- Lightning Strikes in New York, August 10, 20031 injured · $100,000 · 2 events
- Flash Flood in Maine, August 10, 2003$150,000 · 1 event
- Hail and Damaging Winds in Iowa, August 10, 2003$87,000 · 56 kt wind · 4 events
- Flash Flooding in New York, August 10, 2003$45,000 · 4 events
- Flash Flood in North Carolina, August 10, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332949.